Alert archive / Massachusetts / Wind Advisories in 2009

Wind Advisory 42, NWS Boston/Norton, MA

January 28, 20095 counties in Massachusetts; Washington County, Rhode Island

NWS Boston/Norton, MA issued this wind advisory at Jan 28, 2009, 3:33 AM EST for 5 counties in Massachusetts; Washington County, Rhode Island. It took effect at Jan 28, 2009, 11:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2009, 3:33 AM EST (08:33 UTC)
In effect from
Jan 28, 2009, 11:00 AM EST
Expired
Jan 29, 2009, 3:00 AM EST
In force
16 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Washington County, RI

The radar

The Boston radar (KBOX), 53 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 8.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2009-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2009-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBOX 280833
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
333 AM EST WED JAN 28 2009

...A PERIOD OF STRONG WINDS ARE EXPECTED ACROSS FAR SOUTHEAST COASTAL
NEW ENGLAND THIS AFTERNOON INTO TONIGHT...

MAZ022-024-281645-
/O.NEW.KBOX.WI.Y.0042.090128T1600Z-090129T0800Z/
BARNSTABLE MA-NANTUCKET MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
NANTUCKET
333 AM EST WED JAN 28 2009

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 3 AM EST
THURSDAY. 

DEVELOPING LOW PRESSURE WILL CAUSE EAST TO SOUTHEAST WINDS TO INCREASE
ACROSS CAPE COD AND NANTUCKET TODAY. SUSTAINED EAST TO SOUTHEAST WINDS
OF 25 TO 35 MPH WITH PERHAPS A FEW GUSTS BETWEEN 40 AND 45 MPH ARE
POSSIBLE THIS AFTERNOON.

WINDS WILL SHIFT TO THE SOUTH THIS EVENING AND SOUTHWEST OVERNIGHT...AS LOW
PRESSURE PASSES TO THE WEST OF THE REGION. SUSTAINED WINDS OF 25 TO
35 MPH ARE POSSIBLE...WITH GUSTS BETWEEN 45 AND 50 MPH. THESE WINDS
ARE EXPECTED TO CONTINUE OVERNIGHT.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31
TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS THIS
STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES. DRIVING CAN ALSO
BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

MAZ020-021-023-RIZ008-281645-
/O.NEW.KBOX.WI.Y.0042.090128T2100Z-090129T0800Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-DUKES MA-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...VINEYARD HAVEN...BLOCK ISLAND
333 AM EST WED JAN 28 2009

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM
EST THURSDAY. 

A PERIOD OF STRONG SOUTH TO SOUTHWEST WINDS ARE POSSIBLE THIS
EVENING. THE BEST CHANCE FOR THESE WINDS WILL BE BETWEEN 5 AND 10 PM
THIS EVENING. BRIEF SUSTAINED SOUTH TO SOUTHWEST WINDS OF 25 TO 35
MPH WITH GUSTS UP TO 45 MPH ARE POSSIBLE THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

FRANK
4 follow-up statements
000 
WWUS71 KBOX 281805
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
105 PM EST WED JAN 28 2009

...A PERIOD OF STRONG WINDS ARE EXPECTED ACROSS FAR SOUTHEAST
COASTAL NEW ENGLAND THIS AFTERNOON INTO TONIGHT...

MAZ022-024-290215-
/O.CON.KBOX.WI.Y.0042.000000T0000Z-090129T0800Z/
BARNSTABLE MA-NANTUCKET MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
NANTUCKET
105 PM EST WED JAN 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY. 

DEVELOPING LOW PRESSURE WILL CAUSE EAST TO SOUTHEAST WINDS TO
INCREASE ACROSS CAPE COD AND NANTUCKET TODAY. SUSTAINED EAST TO
SOUTHEAST WINDS OF 25 TO 35 MPH WITH PERHAPS A FEW GUSTS BETWEEN
40 AND 45 MPH ARE POSSIBLE THIS AFTERNOON.

WINDS WILL SHIFT TO THE SOUTH THIS EVENING AND SOUTHWEST
OVERNIGHT...AS LOW PRESSURE PASSES TO THE WEST OF THE REGION.
SUSTAINED WINDS OF 25 TO 35 MPH ARE POSSIBLE...WITH GUSTS BETWEEN
45 AND 50 MPH. THESE WINDS ARE EXPECTED TO CONTINUE OVERNIGHT.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES. DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

MAZ020-021-023-RIZ008-290215-
/O.CON.KBOX.WI.Y.0042.090128T2100Z-090129T0800Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-DUKES MA-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...VINEYARD HAVEN...BLOCK ISLAND
105 PM EST WED JAN 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY. 

A PERIOD OF STRONG SOUTH TO SOUTHWEST WINDS ARE POSSIBLE THIS
EVENING. THE BEST CHANCE FOR THESE WINDS WILL BE BETWEEN 5 AND
10 PM THIS EVENING. BRIEF SUSTAINED SOUTH TO SOUTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS UP TO 45 MPH ARE POSSIBLE THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$
000 
WWUS71 KBOX 282117
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
417 PM EST WED JAN 28 2009

...A PERIOD OF STRONG WINDS ARE EXPECTED ACROSS FAR SOUTHEAST
COASTAL NEW ENGLAND TONIGHT...

MAZ020>024-RIZ008-290530-
/O.CON.KBOX.WI.Y.0042.000000T0000Z-090129T0800Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...BLOCK ISLAND
417 PM EST WED JAN 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY. 

A PERIOD OF STRONG WESTERLY WINDS WILL BE LIKELY THIS EVENING INTO
THE OVERNIGHT HOURS AS LOW PRESSURE MOVES EAST OF THE MASSACHUSETTS
COASTLINE. AS THE LOW PASSES...WESTERLY WINDS OF 25 TO 35 MPH MAY
OCCUR FOR A FEW HOURS ALONG WITH GUSTS AROUND 45 MPH. WINDS WILL
DIMINISH LATE.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$
000 
WWUS71 KBOX 290023
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
723 PM EST WED JAN 28 2009

...A PERIOD OF STRONG WINDS IS EXPECTED ACROSS THE SOUTH COAST OF
MASSACHUSETTS AND BLOCK ISLAND...

MAZ020>024-RIZ008-290800-
/O.CON.KBOX.WI.Y.0042.000000T0000Z-090129T0800Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...BLOCK ISLAND
723 PM EST WED JAN 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY. 

A PERIOD OF STRONG WEST WINDS IS EXPECTED THIS EVENING INTO THE
OVERNIGHT HOURS AS A LOW PRESSURE MOVES ACROSS SOUTHEAST
MASSACHUSETTS. SUSTAINED WEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO
50 MPH ARE ANTICIPATED. WINDS WILL GRADUALLY DIMINISH OVERNIGHT.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

BELK
000 
WWUS71 KBOX 290251
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
951 PM EST WED JAN 28 2009


MAZ020-021-023-RIZ008-290400-
/O.CAN.KBOX.WI.Y.0042.000000T0000Z-090129T0800Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-DUKES MA-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...VINEYARD HAVEN...BLOCK ISLAND
951 PM EST WED JAN 28 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE WIND
ADVISORY. 

THE WIND ADVISORY HAS BEEN CANCELLED FOR THE SOUTH COAST OF
MASSACHUSETTS AND MARTHAS VINEYARD.

THE STRONG WINDS THAT AFFECTED THE REGION EARLIER THIS EVENING HAVE
DIMINISHED. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED.
HOWEVER...WESTERLY WIND GUSTS OF 35 MPH WILL REMAIN POSSIBLE FOR MUCH
OF THE NIGHT.

$$

MAZ022-024-290800-
/O.CON.KBOX.WI.Y.0042.000000T0000Z-090129T0800Z/
BARNSTABLE MA-NANTUCKET MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
NANTUCKET
951 PM EST WED JAN 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST THURSDAY. 

THIS WIND ADVISORY INCLUDES CAPE COD AND NANTUCKET.

SUSTAINED WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH A FEW GUSTS
OF 40 TO 45 MPH WILL REMAIN POSSIBLE FOR THE NEXT SEVERAL HOURS. WINDS
WILL GRADUALLY DIMINISH TOWARD MORNING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

FRANK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Jan 27, 8:36 PM EST, 6 hours 57 minutes earlier.

Area forecast discussion, Jan 27, 8:36 PM EST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
836 PM EST TUE JAN 27 2009

.SYNOPSIS...
A SIGNIFICANT WINTER STORM WILL BRING A PERIOD OF HEAVY SNOW STARTING
LATE TONIGHT FOLLOWED BY MIXED PRECIPITATION OR RAIN WEDNESDAY AND
WEDNESDAY EVENING. WEAK HIGH PRESSURE BRINGS DRIER WEATHER WEDNESDAY
NIGHT. THE REST OF THE WEEK INTO THE WEEKEND LOOKS MAINLY DRY AS WELL
ALONG WITH NEAR OR SLIGHTLY BELOW SEASONAL TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
DO NOT ANTICIPATE ANY CHANGES THIS EVENING TO THE CURRENT HEADLINES
FOR THE UPCOMING WINTER STORM...AS THE LATEST MODELS SUPPORTS GOING
FORECAST IN REGARDS TO TIMING/CHANGE OVER/SNOW ACCUMULATIONS.  THE
GFS MODEL SEEMS TO HAVE A GOOD HANDLE ON THE CURRENT SNOW JUST
MAKING ITS WAY NORTHEAST INTO SOUTHEAST PA/SOUTHERN NEW JERSEY AS OF
8 PM...SO WILL USE THAT FOR THE ONSET OF SNOW.

THE BEST ESTIMATE FOR ARRIVAL OF SNOW IN WESTERN MA/NORTHEAST
CONNECTICUT WILL BE BETWEEN 2 AM AND 4 AM. THE SNOW WILL THEN
QUICKLY SPREAD NORTHEAST FROM THERE...REACHING CENTRAL MA/RHODE
ISLAND BETWEEN 3 AM AND 5 AM...AND FINALLY THE EAST COAST OF MASS
BETWEEN 4 AM AND 7 AM. THE SNOW SHOULD BECOME HEAVY AT TIMES DURING
THE MORNING RUSH HOUR AND QUICKLY ACCUMULATE.  VISIBILITIES WILL
ALSO LIKELY DROP TO HALF MILE AND POSSIBLY DOWN TO A QUARTER OF A
MILE AT TIMES IN MODERATE TO HEAVY SNOW.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
OVERALL...THE MODELS HAVE TRENDED WARMER ONCE AGAIN AND MAIN
FORECAST CONCERNS REVOLVE AROUND INITIAL SNOWFALL AMOUNTS...AND THE
AMOUNT OF ICING ACROSS THE INTERIOR. THERE ARE ALSO WIND CONCERNS ON
THE CAPE AND ISLANDS ALONG WITH THE THREAT FOR URBAN AND POOR
DRAINAGE FLOODING FOR SOUTHERN AND EASTERN ZONES.

THE FIRST THING TO TACKLE IS THE SNOWFALL. SINCE THE GUIDANCE HAS
TRENDED WARMER...WE HAVE TRIMMED OUR SNOWFALL AMOUNTS A BIT. WARM AIR
ALOFT SURGING FROM THE SOUTH WILL ALLOW A TRANSITION TO
SLEET...FREEZING RAIN...AND RAIN FROM SOUTH TO NORTH DURING THE
MORNING HOURS WED ACROSS THE SOUTHERN AND EASTERN ZONES...WITH A
TRANSITION TO SLEET AND FREEZING RAIN DURING THE AFTERNOON IN THE
INTERIOR WELL WEST OF I-95.

AS FOR SFC LOW TRACK...WE THINK IT/S POSSIBLE THAT THE GFS COULD
VERIFY...BUT CLIMO...ANTECEDENT COLD AIRMASS...AND WIDESPREAD
SNOWPACK ARGUES FOR A SLIGHTLY FURTHER SOUTH LOW TRACK...PROBABLY
SOMEWHERE BETWEEN LONG ISLAND AND I-95.

THERE SHOULD BE A FAIR AMOUNT OF OMEGA GENERATED DURING THE MORNING
HOURS AS THE LOW LEVEL JET TRANSPORTS MOISTURE NORTHWARD INTO THE
ANTECEDENT COLD AIRMASS. THIS WILL RESULT IN THE SNOW BECOMING HEAVY
AT TIMES EARLY THE MORNING...AND THEREFORE IMPACTING THE MORNING
RUSH.

WE WENT WITH WINTER STORM WARNINGS FOR ALL ZONES EXCEPT FOR CENTRAL
AND SOUTHERN RI AND SE MASS. A WINTER WEATHER ADVISORY HAS BEEN
ISSUED FOR THE REMAINING ZONES...EXCEPT FOR NANTUCKET.

IN THE WARNING AREA ALONG AND SOUTH OF THE MASS PIKE WE ARE LOOKING
AT 4 TO 7 INCHES....WITH THE LOWER END OF THE RANGE MORE LIKELY TO
VERIFY. WE PROBABLY WILL NOT SEE A WIDESPREAD AVERAGE OF 6 INCHES IN
THIS AREA DUE TO THE INFLUX OF WARM AIR AND RESULTANT CHANGEOVER TO
SLEET AND FREEZING RAIN. HOWEVER...WE FEEL THAT A WARNING IS
WARRANTED SINCE HEAVY SNOWFALL RATES WILL BE OCCURRING DURING THE
MORNING RUSH HOUR...ALLOWING FOR A RELATIVELY HIGH IMPACT SITUATION.
IN ADDITION...ACROSS THE INTERIOR OF CT...NW RI...AND SOUTH-CENTRAL
AND SOUTHWEST MASS...THERE COULD VERY WELL BE A PERIOD OF FREEZING
RAIN WITH POSSIBLE ACCRETIONS OF UP TO AND AROUND A QUARTER INCH. THE
COMBINATION OF THESE FACTORS MAKES US FEEL THAT A WARNING IS BETTER
IN THIS CASE.

NORTH OF THE MASS PIKE...SNOWFALL AMOUNTS SHOULD BE A BIT
HIGHER...LIKELY IN THE 4 TO 8 OR 5 TO 9 INCH RANGE /HIGHEST AMOUNTS
OF THE RANGE WILL BE IN SRN NH/ BEFORE THAT AREA GOES OVER TO SLEET
AND PROBABLY FREEZING RAIN DURING THE AFTERNOON...POSSIBLY EVEN EARLY
AFTERNOON. A QUARTER TO ONE THIRD INCH OF ICE ACCRETION IS EXPECTED
NORTH OF THE PIKE AND MAINLY WEST OF I-495 AFTER THE SNOW ENDS.

IN THE ADVISORY AREA...A QUICK 2 TO 5 INCHES OF SNOW IS LIKELY DURING
THE MORNING...WITH A QUICK CHANGEOVER TO SLEET THEN RAIN BY LATE
MORNING OR EARLY AFTERNOON AS THE WARM AIR FLOODS NORTHWARD. IT/S
POSSIBLE THAT INTERIOR RI AND INTERIOR SE MASS COULD SEE A LIGHT
GLAZE OF ICE BEFORE THE CHANGE TO PLAIN RAIN.

ACROSS THE SOUTHERN AND EASTERN ZONES WHERE A CHANGE TO ALL RAIN IS
LIKELY...SOME URBAN AND SMALL STREAM FLOODING WILL
LIKELY...ESPECIALLY SINCE STORM DRAINS MAY BE CLOGGED WITH SNOW. NO
FLOOD WATCH AT THIS TIME SINCE IT LOOKS LIKE THE MAX QPF AXIS WILL BE
ACROSS THE FAR INTERIOR...BUT THIS IS SOMETHING THAT WILL HAVE TO BE
WATCHED FOR FLOOD ADVISORIES OR LOCALIZED WARNINGS.

WE THINK THE HIGH WIND THREAT IS A LOW PROB FOR THE CAPE AND ISLANDS
AS WELL AS THE IMMEDIATE SOUTH COASTS OF MA AND RI. THE LOW LEVEL JET
WILL BE QUITE STRONG...BUT AN INVERSION SHOULD HOLD MOST OF THE WIND
ENERGY AT BAY. WE ELECTED TO NOT GO WITH A HIGH WIND WATCH AT THIS
TIME...BUT ADVISORIES MAY BE REQUIRED FOR WED AFTERNOON...FIRST IN
THE EASTERLY INFLOW WHERE LOW LEVEL LAPSE RATES WILL BE
STEEPEST...THEN IN ANY SOUTHERLY FLOW VERY LATE IN THE DAY IF THE LOW
TRACK CUTS NORTH OF THE CAPE AND ISLANDS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
MODELS ARE COMING INTO BETTER SYNOPTIC AGREEMENT WITH THIS PORTION OF
THE FORECAST...BUT STILL DO NOT HAVE MUCH CONFIDENCE IN THE TIMING
DETAILS. STAYED CLOSE TO THE MODEL CONSENSUS WITH THE DEPARTING LOW
PRESSURE WEDNESDAY NIGHT. THEREAFTER...STARTED WITH THE 12Z
DETERMINISTIC CONSENSUS FROM THURSDAY INTO SATURDAY...THEN
TRANSITIONED TO A BLEND OF THE GFS AND ECMWF FOR NEXT MONDAY AND
TUESDAY IN AN ATTEMPT TO MINIMIZE THE TIMING AND LOCATION ERRORS.

LOOKING AT A WIDESPREAD MIX OF SLEET AND FREEZING RAIN ACROSS THE
INTERIOR...WITH RAIN TOWARD SOUTHEAST MA. AS THIS LOW PRESSURE
DEPARTS...COLDER AIR SHOULD RETURN QUICKLY ENOUGH TO CHANGE
PRECIPITATION BACK TO ALL SNOW ACROSS THE INTERIOR BEFORE IT ENDS.
PRECIPITATION LIKELY TO STAY AS ALL RAIN ACROSS SOUTHEAST MA AND
COASTAL RI.

WEAK HIGH PRESSURE BUILDS ACROSS THE MID ATLANTIC STATES THURSDAY.

FRIDAY AND SATURDAY SHOULD FEATURE ONE WEAK LOW PRESSURE MOVING
ACROSS SOUTHEAST CANADA AND NORTHERN NEW ENGLAND. THIS SYSTEM SHOULD BE
CLOSE ENOUGH TO SWING A WEAK COLD FRONT ACROSS OUR REGION. THE OTHER
FEATURE TO WATCH WILL BE A COASTAL LOW PRESSURE...WHICH APPEARS TO BE
PASSING WELL TO OUR SOUTHEAST AND IS NOT EXPECTED TO BE MUCH OF A
FACTOR.

ANOTHER HIGH PRESSURE SHOULD MOVE TOWARD THE EAST COAST SUNDAY INTO
MONDAY...FOLLOWED BY ANOTHER LOW PRESSURE MOVING ACROSS THE GREAT
LAKES TUESDAY. THE BIGGEST QUESTION IS WHETHER OR NOT ANOTHER COASTAL
LOW PRESSURE DEVELOPS ALONG THE CAROLINA COAST. AGAIN CONFIDENCE IS
NOT VERY HIGH ON THE DETAILS...BUT KEPT A MENTION OF PRECIPITATION IN
THE FORECAST TUESDAY.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
TONIGHT...VFR TO START WITH MVFR/IFR IN SNOW QUICKLY OVERSPREADING
THE BDL/BAF AROUND 08-09Z...AND POSSIBLY AS FAR EAST AS PVD AND ORH.
OTHERWISE ALL OTHER TERMINALS WILL LOWER TO MVFR BY 11-12Z.

WEDNESDAY...CEILINGS AND VSBYS QUICKLY LOWER TO VLIFR/LIFR IN SNOW
BY 12Z. SNOW WILL CHANGE TO SLEET AND FREEZING RAIN DURING THE AFTN
/SEE TAFS FOR SPECIFIC TIMES/. COULD SEE APPRECIABLE ICING AT ORH AND
BAF ONCE SNOW CHANGES TO FREEZING RAIN LATE AFTN INTO THE EVENING.

FOR HYA AND ACK EXPECTING SNOW TO CHANGE TO SLEET AND THEN ALL RAIN
DURING THE AFTERNOON. IN ADDITION...SOUTHEAST WINDS MAY GUST TO 35
KT AT HYA AND ACK FROM 18Z-21Z.

LOW RISK OF THUNDER LATE WED AFTN AND EVENING AT PVD/BOS/HYA AND
ACK.

OUTLOOK /WEDNESDAY NIGHT THROUGH SUNDAY/...

WEDNESDAY NIGHT...MVFR/IFR IN SNOW/MIX/RAIN...IMPROVING TO VFR
LATE.  GUSTY SW WINDS TO 30 KT POSSIBLY DEVELOPING HYA-ACK BEFORE
SHIFTING TO NW LATE.

THURSDAY...VFR...SCT-BKN STRATOCUMULUS.

FRIDAY...MAINLY VFR...BKN STRATOCUMULUS WITH ISOLD SW-.

SATURDAY...MAINLY VFR WITH IMPROVING CIGS.

SUNDAY...VFR.

&&

.MARINE...
TONIGHT...LOW PRESSURE WILL APPROACH...BUT WINDS AND SEAS SHOULD
REMAIN BELOW SCA CRITERIA.

WEDNESDAY...LOW PRESSURE WILL CONTINUE TO APPROACH FROM THE WEST
DURING THE DAY. WINDS WILL QUICKLY INCREASE FROM THE EAST AS THE
MORNING PROGRESSES...LIKELY TO SCA CRITERIA ALL MARINE ZONES FROM
SOUTH TO NORTH BY NOON. UPGRADED TO GALE WARNING FOR THE OUTER WATERS
AS WELL AS CAPE COD BAY AND NANTUCKET SOUND AT 18Z FOR INCREASING
E/SE INFLOW. SCA REMAINS ELSEWHERE BUT THERE IS POTENTIAL FOR AN
UPGRADE IF WINDS LOOK TO BECOME STRONGER.

OUTLOOK /WEDNESDAY NIGHT THROUGH SUNDAY/...

WEDNESDAY NIGHT...DEPENDING ON EXACT TRACK OF LOW PRES...MAY SEE A
PERIOD OF S/SW WINDS APPROACHING GALE FORCE OVER SOUTHERN WATERS IN
THE EVENING...WITH EASTERLY G35 KT NE WATERS. WINDS SHIFT TO WEST LATE
WITH MARGINAL GALE FORCE GUSTS TO 35 KT POSSIBLE

THURSDAY...NW GUSTS TO 30 KT EARLY EASTERN WATERS...THEN DIMINISHING
WINDS AND SEAS.

FRIDAY...WEST WINDS LESS THAN 20 KT.

SATURDAY...WINDS BECOMING NORTHWEST AND INCREASE TO SMALL CRAFT
ADVISORY CRITERIA.

SUNDAY...WINDS AND SEAS MAY APPROACH SMALL CRAFT ADVISORY CRITERIA...
ESPECIALLY ACROSS THE WATERS SOUTH AND EAST OF NANTUCKET.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM 4 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR CTZ002>004.
MA...WINTER STORM WARNING FROM 4 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR MAZ002>006-008>012-026.
     WINTER WEATHER ADVISORY FROM 4 AM TO 2 PM EST WEDNESDAY FOR
     MAZ017>023.
     WINTER STORM WARNING FROM 4 AM TO 3 PM EST WEDNESDAY FOR
     MAZ007-013>016.
NH...WINTER STORM WARNING FROM 4 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR NHZ011-012-015.
RI...WINTER WEATHER ADVISORY FROM 4 AM TO 2 PM EST WEDNESDAY FOR
     RIZ002>008.
     WINTER STORM WARNING FROM 4 AM TO 3 PM EST WEDNESDAY FOR
     RIZ001.
MARINE...GALE WARNING FROM 1 PM TO 10 PM EST WEDNESDAY FOR ANZ232.
     SMALL CRAFT ADVISORY FROM 7 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR ANZ230-233>237.
     GALE WARNING FROM 1 PM TO 8 PM EST WEDNESDAY FOR ANZ231-250.
     GALE WARNING FROM 1 PM WEDNESDAY TO 6 AM EST THURSDAY FOR
     ANZ254-255.

&&

SYNOPSIS...EKSTER
NEAR TERM...FRANK/EKSTER
SHORT TERM...EKSTER
LONG TERM...BELK
AVIATION...NOCERA/BELK
MARINE...BELK/EKSTER
Hazardous weather outlook, Jan 27, 4:31 PM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
431 PM EST TUE JAN 27 2009

CTZ002>004-MAZ002>006-008>012-026-NHZ011-012-015-282145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
431 PM EST TUE JAN 27 2009

...WINTER STORM WARNING IN EFFECT FROM 4 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ017>023-RIZ002>008-282145-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
431 PM EST TUE JAN 27 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 2 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

SNOW WILL DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

SNOW WILL CHANGE TO HEAVY RAIN BY MIDDAY WHICH MAY RESULT IN
AREAS OF POOR DRAINAGE FLOODING. THERE/S A LOW PROB THAT GUSTY WINDS
MAY BECOME BRIEFLY STRONG DURING THE AFTERNOON HOURS WED AS THE LOW
STRENGTHENS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-013>016-RIZ001-282145-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHWEST PROVIDENCE RI-
431 PM EST TUE JAN 27 2009

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 3 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND NORTHERN RHODE
ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ024-282145-
NANTUCKET MA-
431 PM EST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

SNOW WILL DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW MAY ACCUMULATE 1 TO 3 INCHES BEFORE CHANGING TO HEAVY RAIN
EARLY TO MID MORNING WEDNESDAY. THIS MAY RESULT IN AREAS OF POOR
DRAINAGE FLOODING.

THERE/S A LOW PROB THAT GUSTY WINDS MAY BECOME BRIEFLY STRONG DURING
THE AFTERNOON HOURS WED AS THE LOW STRENGTHENS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ232-282145-
NANTUCKET SOUND-
431 PM EST TUE JAN 27 2009

...GALE WARNING IN EFFECT FROM 1 PM TO 10 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-233>237-282145-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
431 PM EST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WIND GUSTS MAY OCCUR IN SOUTHERLY FLOW WEDNESDAY
AFTERNOON...AND AGAIN IN NORTHWESTERLY FLOW WEDNESDAY NIGHT. A GALE
WARNING MAY EVENTUALLY BE REQUIRED IF THE WINDS ARE PROGGED TO BECOME
STRONGER THAN CURRENTLY FORECAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231-250-282145-
CAPE COD BAY-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
431 PM EST TUE JAN 27 2009

...GALE WARNING IN EFFECT FROM 1 PM TO 8 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ254-255-282145-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
431 PM EST TUE JAN 27 2009

...GALE WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Massachusetts, 2009Wind Advisories in Rhode Island, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.